Journal of Applied Mathematics

Journal of Applied Mathematics / 2014 / Article
Special Issue

Variational Inequalities and Vector Optimization 2014

View this Special Issue

Research Article | Open Access

Volume 2014 |Article ID 213178 | 5 pages | https://doi.org/10.1155/2014/213178

Global Optimality Conditions for Nonlinear Programming Problems with Linear Equality Constraints

Academic Editor: Xian-Jun Long
Received14 Mar 2014
Accepted02 Apr 2014
Published22 Apr 2014

Abstract

Some necessary global optimality conditions and sufficient global optimality conditions for nonconvex minimization problems with a quadratic inequality constraint and a linear equality constraint are derived. In particular, global optimality conditions for nonconvex minimization over a quadratic inequality constraint which extend some known global optimality conditions in the existing literature are presented. Some numerical examples are also given to illustrate that a global minimizer satisfies the necessary global optimality conditions but a local minimizer which is not global may fail to satisfy them.

1. Introduction

In this paper, we focus on the following nonconvex minimization model problem:

where is a twice continuously differentiable function which is not necessarily a quadratic function, , , , , is the set of all symmetric matrices, and is a matrix. Model problems of the form QLNP are widespread in real-world applications [1, 2]. When the objective function is quadratic, problem (QLNP) is a general trust-region model problem with linear equality constraint (see [3, 4]). In [5], Jeyakumar and Srisatkunarajah presented some Lagrange multiplier necessary conditions for global optimality for problem (QLNP) by employing S-lemma and overestimators of the objective function, and they also show that the obtained necessary global optimality condition is not necessarily a sufficient condition for global optimality by a numerical example. Some global optimality conditions for nonconvex quadratic minimization problems with quadratic and/or linear constraints were recently developed in [611].

A theorem of the alternative is a key tool for developing local optimality conditions in continuous optimization. In [5, 11], some global optimality conditions for nonconvex minimization problems were derived by employing quadratic overestimators or underestimators of the object function that allows for the applications of the S-lemma.

The purpose of this paper is to establish some necessary and sufficient global optimality conditions for nonlinear programming problems with a quadratic inequality and linear equality constraints by employing an alternative theorem for systems of two quadratic inequalities given in [11]. As a consequence, we also present some global optimality conditions including necessary conditions and sufficient conditions for nonlinear programming problems over a quadratic inequality constraint extending several known global optimality conditions in the existing literature. Some global optimality conditions for problem (QLNP) in the case where the objective function is quadratic are derived at the same time.

The outline of this paper is as follows. In Section 2, we present global optimality conditions for nonlinear programming problems (QLNP) and extend the corresponding results given in [5]. We also provide two numerical examples to illustrate the significance of our optimality conditions. In Section 3, some global optimality conditions for general smooth minimization problems over quadratic and linear equality constraints are presented.

2. Global Optimality Conditions for Problem (QCNP)

We begin this section by presenting basic definitions and preliminary results that will be used throughout the paper. The real line is denoted by and the -dimensional Euclidean space is denoted by . For vectors , means that , for . The notation means that is positive semidefinite and means that .

For problem (QLNP), let

The following theorem of the alternative (given in [11]) for systems of two quadratic inequalities plays an important role in deriving our main results; see Theorem 2.

Lemma 1 (generalizer S-lemma). Let be a subspace, and let . Let be defined by , where , , and . Suppose that there exists , such that . Then the following statements are equivalent:(i);(ii), where is defined by (1).

By employing a quadratic overestimator and Lemma 1, we derive necessary global optimality conditions for problem (QLNP).

Theorem 2 (necessary conditions). For the problem (QLNP), let and let be a convex set containing . Assume that there exists such that , for each , and that there exists , such that and . If is a global minimizer of QLNP then there exist and , such that , , and , whenever .

Proof. Let , , and let , ; then
So is a concave function over . Moreover, . Hence, That is,
If is a global minimizer of , then
Let . Then . So, by Lemma 1, there exists , such that
In particular,
Hence, attains its minimum at over . Now, by the necessary optimality conditions at , there exists such that and whenever .

Theorem 3 (sufficient conditions). For the problem (QLNP), let and let be a convex set containing . Assume that there exists such that , for each . If there exist and , such that , and whenever , then is a global minimizer of QLNP.

Proof. Let , , and let , ; then
So is a convex function over . Moreover, . Hence, That is,
To prove that is a global minimizer of QLNP, we just need to show , . For any , we have since and
Hence, , .

Remark 4. Note that matrix in Theorem 2 (the necessary condition) satisfies , for each , but matrix in Theorem 3 (the sufficient condition) satisfies , for each .

We now present two examples to show that a global minimizer satisfies our necessary condition, while a local minimizer that is not global fails to satisfy the necessary condition.

Example 5. Consider the following nonconvex minimization problem:
Eliminating using the equality constraint, the problem (EXP1) becomes
which has a local minimizer and a global minimizer . Thus, (EXP1) has a local minimizer and a global minimizer .
Let , , , , , and ; then . We take ; then we have , for each . A direct calculation shows that and solve , , . And . Hence, the necessary condition holds at .
Note that the necessary condition is not satisfied at the local minimizer . By solving directly the following equations:
we obtain that and . Then , and, for any satisfying , ; that is, if , then . So the necessary condition does not hold at the local minimizer .

Example 6. Consider another nonconvex minimization problem as follows:
For problem (EXP2), we let , , , , , , , and . Taking and , then, for any , . A direct calculation shows that and solve
Then . So for any satisfying , that is, , we have . Hence the sufficient global optimality condition holds at and is a global minimizer of the problem . It is easy to verify that the necessary global optimality condition holds at by taking .

We now deduce from Theorems 2 and 3 the corresponding result of [11].

Corollary 7. For the problem (QLNP), let suppose that there exists , such that and ; then a feasible point is a global minimizer of QLNP if and only if there exist and such that , and whenever .

Proof. Take ; then the conclusion follows from Theorems 2 and 3.

Corollary 8 (sufficient condition). For the problem (QLNP), let be a twice continuously differentiable convex function on and . If there exist and , such that , and whenever , then is a global minimizer of QLNP.

Proof. Take ; then , as is convex on . Hence the conclusion follows from Theorem 3.
Consider the following nonconvex minimization problem over a quadratic constraint:

Corollary 9 (necessary conditions [5]). For the problem (QP), let and let be a convex set containing . Assume that there exists such that , for each , and that there exists , such that . If is a global minimizer of (QP), then there exists , such that , and .

Proof. The conclusion easily follows from Theorem 2 by taking and .

Corollary 10 (sufficient conditions). For the problem (QP), let and let be a convex set containing . Assume that there exists such that , for each . If there exist , such that , and , then is a global minimizer of (QP).

Proof. The global optimality at follows from Theorem 3, by taking and .

Corollary 11 (necessary conditions). For problem (QLNP), let , where is a twice continuously differentiable convex function on . Assume that there exists , such that and . If is a global minimizer of QLNP, then there exist and , such that , and , whenever .

Proof. Take ; then , for each . Hence, the conclusion follows immediately from Theorem 2.

3. Global Optimality Conditions for Smooth Nonconvex Minimization Problems

In this section we present global optimality conditions for smooth nonconvex minimization problems over quadratic and linear equality constraints. Now we show a way of finding a matrix such that or , for each in a convex set containing the feasible set .

Let the Hessian of be denoted by and let be a convex and compact set containing . We define

Theorem 12 (sufficient conditions). For problem (QLNP), let and let . If there exist and , such that , , and , whenever , then is a global minimizer of QLNP.

Proof. By (22), we know that , . So Hence, is diagonally dominant for each in ; therefore , . Thus the conclusion follows from Theorem 3.

Theorem 13 (necessary conditions). For problem (QLNP), let and let . Suppose that there exists , such that and . If is a global minimizer of QLNP, then there exist and , such that , and , whenever .

Proof. It is easy to verify that is diagonally dominant for each in ; therefore . Hence the conclusion follows from Theorem 2.

Example 14. Consider the following minimization problem:
For problem (EXP3), we let , , , , , , , and . Taking , , and , then , , and . A direct calculation shows that and solve
Then . So, for any satisfying , that is, , we have . Hence the sufficient global optimality condition holds at and is a global minimizer of the problem (EXP3).
For , we have and ; then . Hence it is easy to verify that the necessary global optimality condition holds at by taking and .

Now, we can deduce some global optimality conditions for problem (QP) from Theorems 12 and 13.

Corollary 15 (sufficient conditions). For problem (QP), let and let . If there exists , such that and , then is a global minimizer of (QP).

Proof. The conclusion easily follows from Theorem 12 by taking and .

Corollary 16 (necessary conditions [5]). For the problem (QP), let and let . Suppose that there exists , such that . If is a global minimizer of (QP), then there exists , such that , and .

Proof. The global optimality condition at follows from Theorem 13 by taking and .

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This research is partially supported by the Natural Science Foundation of Chongqing (cstc2013jcyjA00021) and Research Foundation of Chongqing Normal University (12XLB038).

References

  1. C. A. Floudas and V. Visweswaran, “Quadratic optimization,” in Handbook of Global Optimization, vol. 2 of Nonconvex Optim. Appl., pp. 217–269, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1995. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. P. Pardalos and H. Romeijn, Handbook in Global Optimization, vol. 2, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2002.
  3. T. F. Coleman, J. Liu, and W. Yuan, “A new trust-region algorithm for equality constrained optimization,” Computational Optimization and Applications, vol. 21, no. 2, pp. 177–199, 2002. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. W. Sun and Y.-X. Yuan, “A conic trust-region method for nonlinearly constrained optimization,” Annals of Operations Research, vol. 103, pp. 175–191, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. V. Jeyakumar and S. Srisatkunarajah, “Lagrange multiplier necessary conditions for global optimality for non-convex minimization over a quadratic constraint via S-lemma,” Optimization Letters, vol. 3, no. 1, pp. 23–33, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. J.-M. Peng and Y.-X. Yuan, “Optimality conditions for the minimization of a quadratic with two quadratic constraints,” SIAM Journal on Optimization, vol. 7, no. 3, pp. 579–594, 1997. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. V. Jeyakumar, A. M. Rubinov, and Z. Y. Wu, “Non-convex quadratic minimization problems with quadratic constraints: global optimality conditions,” Mathematical Programming, vol. 110, no. 3, pp. 521–541, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. Y. Ye and S. Zhang, “New results on quadratic minimization,” SIAM Journal on Optimization, vol. 14, no. 1, pp. 245–267, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. J.-B. Hiriart-Urruty, “Global optimality conditions in maximizing a convex quadratic function under convex quadratic constraints,” Journal of Global Optimization, vol. 21, no. 4, pp. 445–455, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. J.-B. Hiriart-Urruty, “Conditions for global optimality. II,” Journal of Global Optimization, vol. 13, no. 4, pp. 349–367, 1998. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. V. Jeyakumar, G. M. Lee, and G. Y. Li, “Alternative theorems for quadratic inequality systems and global quadratic optimization,” SIAM Journal on Optimization, vol. 20, no. 2, pp. 983–1001, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2014 Guoquan Li and Yan Wang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

858 Views | 437 Downloads | 1 Citation
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.